Maine, 2011

Flood in Maine, May 22, 2011

May 22, 2011 · NWS GYX · 1 event in 1 county or zone

Rainfall of 1 to 2 inches caused brief minor flooding on the Kennebec River at Skowhegan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Rainfall of 1 to 2 inches caused brief minor flooding on the Kennebec River at Skowhegan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 22, 2:38 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, May 22, 2:38 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
338 AM EDT SUN MAY 22 2011

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WILL BRIEFLY BUILD IN FROM THE
NORTH ON TODAY. A WARM FRONT WILL APPROACH THE REGION MONDAY
NIGHT...THEN MOVE THROUGH MONDAY NIGHT BRINGING WITH IT WARMER AND MORE
HUMID AIR. A COLD FRONT WILL MOVE THROUGH TUESDAY AFTERNOON,
BEFORE BECOMING STATIONARY SOUTH OF THE REGION. THE FRONT WILL
RETURN NORTH AS A WARM FRONT LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
DRIER AIR CONTINUES TO WORK SOUTHWARD OUT OF NORTHERN MAINE THIS
MORNING WITH BUILDING HIGH PRESSURE. THIS HAS ALLOWED FOR A
DECREASE IN DRIZZLE AND FOG COVERAGE...ESPECIALLY ON THE COASTAL
PLAIN EARLY THIS MORNING. THIS TREND SHOULD CONTINUE AS THE HIGH
PRESSURE SYSTEM BUILDS. HOWEVER...CLOUDS WILL STILL HAVE A HARD
TIME BEING SCOURED OUT TODAY. WHILE WE ARE NOT EXPECTING MUCH IF
ANY IN THE WAY OF MEASURABLE PRECIP TODAY /FOR THE FIRST TIME IN
LIKE A WEEK/ THE CLOUDS MAY STICK AROUND WITH SOME BREAKS HERE AND
THERE...ESPECIALLY AWAY FROM THE COAST.

MAX TEMPS A BLEND OF MAV/MET GUDIANCE WHICH WILL YIELD A SLIGHT
COOLER DAY THAN Y/DAY.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
SFC HIGH PRESSURE SLOWLY MOVES AWAY FROM THE COAST TONIGHT.
DEVELOPING SOUTHERLY FLOW IN THE WAKE OF THE HIGH WILL ALLOW FOR
LOW CLOUDS AND SOME FOG TO REDEVELOP ON THE COASTAL PLAIN TONIGHT.

A SHORT WAVE APPROACHING FROM THE WEST WILL BRING THE LIKELIHOOD
OF SHOWERS ACROSS WESTERN AND SOUTHERN NH TONIGHT...BUT COVERAGE
SHOULD LESSEN WITH EASTWARD EXTENT AS SHORT WAVE TROUGH WEAKENS.
THEREFORE...EXPECTING JUST MAINLY CLOUDS ACROSS MAINE ALONG WITH
SOME FOG AND DRIZZLE...ESPECIALLY AFTER MIDNIGHT.

FOR MONDAY...NOT LOOKING LIKE MUCH IN THE WAY OF MEASURABLE
PRECIP...BUT ONSHORE FLOW AND MOISTENING ARIMASS WILL LIKELY ALLOW
FOR CLOUDS/PATCHY FOG AND DRIZZLE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
SOUTHERLY WINDS WILL GRADUALLY BRING WARMER AND MORE HUMID AIR
INTO THE REGION MONDAY NIGHT AND TUESDAY AS THE WARM FRONT
GRADUALLY PUSHES THROUGH THE AREA. ATMOSPHERE LOOKS STABLE THROUGH
MONDAY NIGHT BUT WILL DESTABILIZE TUESDAY AHEAD OF APPROACHING
FRONT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG FRONT TUESDAY
AFTERNOON.  FRONT WILL MOVE OFFSHORE TUESDAY NIGHT...THEN BECOME
STATIONARY WEDNESDAY AS AN AREA OF LOW PRESSURE MOVES EAST FROM
THE MID ATLANTIC STATES. PRECIP FROM THIS LOW LOOKS MOSTLY
CONFINED TO SOUTHERN AREAS. ANOTHER LOW WILL MOVE EAST ALONG THE
FRONT LATE IN THE WEEK. MODELS IN FAIRLY GOOD AGREEMENT ON OVERALL
PATTERN...HOWEVER THERE ARE DIFFERENCES IN THE SOUTHWARD
PROGRESSION OF THE FRONT AND THE TIMING AND STRENGTH OF DISTURBANCES.

HAVE GENERALLY USED MOS TEMPS.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...

LONG TERM...MVFR TO IFR CONDITIONS MONDAY NIGHT IN LOW
CLOUDS...SHOWERS AND FOG WILL IMPROVE TO MVFR/VFR TUESDAY BEFORE
SHOWERS AND THUNDERSTORMS BREAK OUT ACROSS THE REGION. MAINLY VFR
CONDITIONS TUESDAY NIGHT...WITH DETERIORATION TO MVFR TO IFR
CONDITIONS IN SOUTHERN AND COASTAL AREAS WEDNESDAY. GRADUAL
IMPROVEMENT EXPECTED WEDNESDAY NIGHT AND THURSDAY.

&&

.MARINE...
SHORT TERM...OCCASIONAL GUSTS TO 25 KT AND SEAS 3 TO 5 FT WILL
GRAUALLY SUBSIDE THIS MORNING. COVERAGE OF SCA CONDITIONS DOESN/T
SEEM WIDESPREAD ENOUGH TO WARRANT A SCA FOR EARLY THIS MORNING.
OTHERWISE...SUB-SCA CONDITIONS ARE EXPECTED ON THE WATERS THROUGH
MONDAY.

LONG TERM...SCA CONDITIONS MONDAY NIGHT AND TUESDAY AHEAD OF
APPROACHING COLD FRONT. SEAS SHOULD GRADUALLY FALL BELOW SCA
LEVELS WEDNESDAY.

&&

.FIRE WEATHER...THE PROCESS OF GRADUALLY DRYING OUT THE FUELS
WILL LIKELY OCCUR STARTING TODAY IN MANY AREAS...HOWEVER ABUNDANT
CLOUDS AND CHANCES FOR SHOWERS HERE AND THERE THROUGH MID WEEK
WILL INHIBIT FIRE GROWTH.

&&

.HYDROLOGY...THE KENNEBEC RIVER AT SKOWHEAGAN SHOULD BRIEFLY CREST
JUST ABOVE FLOOD STAGE BETWEEN 7 AM AND 9 AM THIS MORNING THEN
FALL.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...JENSENIUS
Hazardous weather outlook, May 22, 2:32 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
332 AM EDT SUN MAY 22 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-230745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
332 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-230745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
332 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
May 22, 6:15 AM EST to 7:15 AM EST
Where
Somerset County, 0.58 mi E of Skowhegan to 0.37 mi E of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.771, -69.708

Rainfall of 1 to 2 inches caused a brief period of minor flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 35,200 cfs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313373.